Pernicious Anaemia Society
14,668 members10,445 posts

Muscle Damage from injections?

Does anyone else have problems with their muscles as a result of the injections? My surgery always give them in to my deltoid muscles, and I'm quite a small person, so a very small area is repeatedly injected on alternate sides over past 3 months, was having 3 shots a week, now 2. I find my muscles generally don't recover well from injury at present due to the neuro damage, and I'm concerned the shots are making my upper arms very weak and painful, I'm starting to lose mobility in them. I've asked if I could have the shots in my Gluteals, given it's a larger area, but they are reluctant to do so. Has anyone else had problems with their muscles with repeated injections? Maybe it's nothing to do with the shots, and just another symptom of neuro damage, but my arms were actually ok before they started.

10 Replies
oldestnewest

This may be something different but I noticed that when my injections are still fresh-out-of-the-refrigerator cold, my muscles feel sort of dead and like they won't respond correctly for a few hours afterwards. My solution has been to hold the syringe in my hand for a minute to warm up the contents a little. That has helped.

It is true that scar tissue can develop in the muscles due to repeated injections, but that usually takes years to become noticeable.

Reply

Thanks for reply. I don't think it's related to that slightly 'dead' efffect you get immediately after injections, I do get that but it wear off within half hour or so.

Reply

Hello, I self-inject into my mid-lateral thigh, a common place for intramuscular injections.

Nurses/physicians should know that this area or the ventral gluteal site can be used. This is not the same as the upper outer buttocks' site many of us have been familiar with, and is considered safer and more effective.

I just did some research on intramuscular injections and found I was behind the times regarding the issue of using the buttocks' site. Very comprehensive information is provided on the Nursing Times website at: nursingtimes.net/1952004.ar...

I'm a retired nurse and would certainly have taken my patient's request and comfort into consideration when selecting an injection site. I wonder if they simply don't want to take the time for a patient to remove necessary clothing. After reading about the fight you folks in UK often have to just get properly medicated it wouldn't surprise me in the least.

Best wishes to you,

Leilani

4 likes
Reply

Thanks so much for this Leilani, the link to the nursing times is most useful, and this morning I got the nurse to do it in my thigh!

YAY!

2 likes
Reply

Great!

Reply

Hi MALP,

I know it's no consolation to you but I've been having monthly injections of b12 in my deltoid muscles for 44 years and apart from the occasional "sting" have suffered no adverse effects in my arms.

However as I'm coming up to 75 years of age my muscles are naturally wasting somewhat so maybe I'll have to bear in mind your symptoms.

I wish you well for the future and hope things settle down for you.

Reply

Thanks Clive, I guess once a month is different to 3 times a week or even 2 times a week, I''ve had 35 injections ove the past 3 months! However I got the nurse to agree to using my thigh today! Progress :)

Reply

Yes I have had problems. I am small also, though more in height than anything else! I have good substantial arms from being in a wheelchair user but the very first injection I got gave me pain in my arm for around two months. I had to take the remainder of my injections (loading) in my left arm which isn't recommended but I think I would've swung for the nurse if she had tried to inject my right arm! I thought that she had caught the nerve. Only last week the same thing happened again in my right arm, after it finally recovered - so I doubt that it's anything to do with hitting the nerve - I do have my own theory.......the liquid is quite thick to inject, so it must be done slowly and evenly. My first injection was done by a nurse who applies that philosophy to none of her work, so no sooner was the needle in my arm than she was pulling it out. Perhaps we should make a point of asking for delicacy due to painful arms etc......worth a try to see if it works, if not its back to the drawing board!

Reply

I've been having monthly b12 jabs in my upper arms for over a year, alternating arms each time and I started noticing muscle ache, especially left arm. I mentioned it months ago to a nurse but it was dismissed. It is now constant, although I thinkn the ache could be below the injection site so I am not sure what it is. I did have shooting pains in muscles before my D deficiency was discovered but what I get now is a different feeling.

Reply

Some (but not all) studies have found that small glass particles that fall into the ampoules when the tops are broken off can be aspirated the syringe, particularly if large bore needles are used to fill the syringe.

ncbi.nlm.nih.gov/pubmed/154...

I buy filtered needles (AU$0.50 each) and take one with me to the GP every time. Sometimes I have to show them how to use it!

medshop.com.au/products/bd-... (select style for ampoules).

Reply

You may also like...